The dark part of your eye is called the pupil. Pupils can grow or shrink according to different lighting conditions.
Other factors, such as drugs, can also affect pupil size. Read on to find out which prescription, over-the-counter, and commonly misused drugs affect pupil size.
Pupils dilate (expand) in dim light. This allows more light to reach the retina, making it easier to see. Other external factors, such as color and distance, also affect pupil dilation.
You might have heard that looking at someone you love makes your pupils dilate. That’s because your pupils are also affected by internal factors.
Internal factors that can affect pupil dilation include:
- mental and emotional state
- health conditions, such as Holmes-Adie syndrome, congenital aniridia, and mydriasis
- brain and eye injuries
- prescription medications
- commonly misused drugs
Whether it’s caused by external or internal factors, pupil dilation is an involuntary nervous system response. In other words, you can’t control it.
Drugs can affect the muscles that shrink or expand the pupils. Here are some prescription, over-the-counter, and commonly misused drugs that cause pupils to dilate.
Prescription and over-the-counter (OTC)
Many of the medications listed in the following table interfere with your brain’s chemical messengers, also known as neurotransmitters.
Neurotransmitters play a role in pupil size. As a result, taking some of these medications can cause pupil dilation as a side effect.
|Medication||What they treat||What they do|
|anticholinergics||chronic obstructive pulmonary disorder (COPD), nausea, motion sickness, overactive bladder (OAB), urinary incontinence (UI)||Anticholinergics block the action of the acetylcholine, a neurotransmitter involved in muscle contractions.|
|anticonvulsants / antiepileptics||epilepsy and seizures||Antiepileptics work by impacting neurotransmitter activity or nerve impulses in the brain. They include barbiturates like phenobarbital.|
|antidepressants||depression||Tricyclic antidepressants (TCAs) affect serotonin and norepinephrine, two chemical messengers that influence an extensive range of bodily functions.|
|antihistamines||food, pet, and seasonal allergies||Antihistamines block the action of histamine, an immune system chemical that triggers allergy symptoms, such as itchiness, a runny nose, and swelling. Benadryl is a common OTC antihistamine.|
|benzodiazepines||anxiety, seizures, insomnia||Benzodiazepines enhance the effects of a neurotransmitter called GABA, which relaxes the muscles.|
|decongestants||sinus congestion||Decongestants shrink the blood vessels in the nose, helping to treat swelling, inflammation, and mucus buildup.|
|dopamine precursors||Parkinson’s disease and other movement disorders||Dopamine precursors, such as Levodopa, help to increase synthesis of the neurotransmitter dopamine.|
|mydriatics||mydriasis, iritis, and cyclitis||Mydriatics are a class of drugs that cause pupil dilation. Sometimes called eye dilation drops, they’re commonly used during eye exams and surgeries.|
|stimulants||attention-deficit hyperactivity disorder (ADHD)||Stimulants, such as Ritalin and Adderall, are common in the treatment of attention-deficit hyperactivity disorder (ADHD). Both Ritalin and Adderall cause pupils to dilate.|
|selective serotonin reuptake inhibitors (SSRIs)||depression, anxiety, post-traumatic stress disorder (PTSD)||SSRIs enhance the effects of serotonin in the brain. They’re the most commonly prescribed treatment for depression.|
Commonly misused drugs
Dilated pupils are sometimes a sign of drug misuse. Commonly misused drugs that dilate the pupils include:
- bath salts
- cocaine and crack cocaine
- crystal methamphetamine
Opioids, including oxycodone, heroin, and fentanyl, are commonly misused drugs that have the opposite effect, causing pupils to constrict (miosis).
Pinpoint pupils are pupils that do not respond to changes in lighting. This is a sign of an opioid overdose, which is a medical emergency.
call 911 immediately if you notice someone who has pinpoint pupils.
Pupil dilation caused by drug use typically occurs at the same time as the drug’s other effects.
There’s no need to un-dilate pupils affected by drug use. Your pupils should return to their normal size after the drug’s effects have worn off.
However, it depends on the drug. For opioids such as heroin, pupil dilation is a common sign of withdrawal.
It’s unclear whether long-term drug use can cause permanent pupil dilation, as few studies have investigated this effect.
A 2017 case study presented an example in which a person’s use of hallucinogens may have led to long-term changes in pupil size. However, a single case is not enough to draw any conclusions about the long-term effects of drug use on the eyes.
When your pupils are dilated, they’re slower to react to lighting changes. As a result, your eyes will be more sensitive to bright light.
If dilated pupils are a regular occurrence, there are a few ways that you can protect your eyes from the sun. These include:
- Photochromic lenses. These prescription lenses can be worn inside and outside. When you go outside, they will darken to protect your eyes.
- Polarized lenses. Polarized lenses block the glare from sunlight reflected off light-colored surfaces, such as water or snow. They’re ideal for people who spend a lot of time outdoors.
- Custom contact lenses. Custom-made contact lenses can mask the appearance of dilated pupils. They might be helpful for people with permanently dilated pupils.
If your pupils dilate after taking prescription medication, contact your doctor or pharmacist. You should seek treatment if you notice that your pupils are dilated and you can’t explain why.
If you suspect a friend or loved one’s dilated pupils are a sign of substance use disorder, consider discussing your concerns with a substance use counselor or other healthcare professional.
You can learn more about treatment for substance use disorder by visiting the Substance Abuse and Mental Health Services Administration’s website or calling the National Helpline at 1-800-662-HELP (1-800-662-4357).
Both prescription and nonprescription medication can lead to pupil dilation. Most of the time, dilated pupils return to their normal size once the effects of the drug have worn off. Speak with a healthcare professional if you’re concerned about signs of substance use disorder.